Hail, Jefferson
- When
- April 26, 5:10 PM EST
- Where
- Jefferson County, 4.53 mi WSW of Kent
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.710, -85.610
A trained spotter reported hail up to the size of quarters.
Warm moist air originating in the Gulf of Mexico interacted with a stationary boundary across southern Indiana, resulting in several rounds of strong to severe thunderstorms during the afternoon and evening hours April 26 and April 27. Damaging winds, large hail and flooding were the primary impacts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Warm moist air originating in the Gulf of Mexico interacted with a stationary boundary across southern Indiana, resulting in several rounds of strong to severe thunderstorms during the afternoon and evening hours April 26 and April 27. Damaging winds, large hail and flooding were the primary impacts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 26, 3:21 PM EST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 421 PM EDT TUE APR 26 2016 ...Forecast Update... Issued at 420 PM EDT Tue Apr 26 2016 Severe Thunderstorm Watch #110 has been issued for areas along and west of I-65 until 11 PM EDT/10 PM CDT. We've destabilized to the tune of ML CAPE values between 2000-3000 J/KG ahead of an approaching MCS now over southern IL and SE MO. This feature has a nice cold pool and has been warned on since this morning, and will continue to head into a favorable environment into the evening hours. Scattered showers ans storms out ahead of the MCS also have a pulse severe threat with marginally severe hail and isolated damaging winds possible, along with heavy rainfall and CG lightning. Main threat with the MCS itself will be damaging winds. .SHORT TERM (Now - Thursday Night)... Issued at 322 PM EDT Tue Apr 26 2016 ...Strong to Severe Storms Possible This Evening... Widely scattered showers have popped mainly along and north of I-64 at this hour, although a few isolated showers are also present across central KY. H7 cap is eroding and with temps in the low 80s combined with dew points pooling in the low to mid 60s, we're seeing ML CAPE values around 2000 J/KG. Showers and storms will initially lack organization, however as we move into the late afternoon and evening hours we'll see more coverage and organization ahead of a frontal boundary sagging south toward the Ohio River, and with a cold pool driven MCS currently near St. Louis. Overall, deep shear values will only top out in the marginal 25 to 30 knot range through early evening, so think we'll see pulse storm modes and a few multicell clusters capable of hail and gusty winds. As we move to around sunset, expect the MCS to arrive in our NW CWA and push ESE through the Midnight hour. Gusty winds, with a few instances of damaging winds will be the main concern, along with CG lightning and heavy rainfall. Expect convective complex to push south and east of the CWA past the Midnight hour with a relatively quiet remainder of the overnight. Think the synoptic frontal boundary will actually stay up over southern IN, where some isolated showers/storm chances will linger. A secondary area of concern for elevated showers and storms in the pre-dawn hours will be wherever the cold pool induced boundary ends up. As we move through the day on Wednesday, expect coverage of showers and storms to increase as isentropic ascent over the boundaries increases in response to negative tilt trough approaching. Eventually, the warm sector should get established over our region and the big question will be how much we destabilize for when main forcing arrives with the ejecting shortwave. Overall, think destabilization will be the limiting factor in what would otherwise be favorable for some organized stronger storms. Like the conditional Marginal Risk and we will be able to get a better handle on things once the warm sector progress becomes apparent. Will continue to mention the threat for a few stronger storms in the HWO, but overall think best show should be west and north of the CWA Wednesday evening. Widespread showers and storms push out Wednesday night, however we will have to deal with potential for more scattered showers and storms on Thursday before cool front finally slides through. Upper ridging begins to build in by Thursday night, starting a brief dry spell to end the work week. .LONG TERM (Friday - Tuesday)... Issued at 244 PM EDT Tue Apr 26 2016 The main forecast concern in the long term is shower/storm chances starting this weekend and continuing into the first part of next week. The upper level pattern on Friday is expected to feature a flat ridge over the lower Ohio Valley while an anomalous trough remains over the southwest US. Surface high pressure centered north of the area will provide a dry, less humid and seasonable day. Look for highs to top out in the 70s with east/northeast winds. The next system will begin to approach the area on Saturday as another PV anomaly comes out of the central Plains. Saturday morning is likely to start off dry as we'll be north of the warm front, with mostly cloudy skies and light east winds. As the warm front lifts north through the area during the day, scattered showers and thunderstorms are possible, but this may hold off until the mid afternoon or evening hours. Sunday's storm threat is looking more interesting as the deterministic and ensemble guidance shows a surface low tracking through the mid-Mississippi Valley during the day. With the area well into the warm sector characterized by dewpoints in the mid 60s and the upper level trough passing through, there's the chance of stronger storms. Timing specific impulses and the quality of the thermodynamic environment is still in question, so there remains some uncertainty. A model consensus continues to show high POPs in the 60 to 80 percent range for Sunday. The unsettled weather may continue Monday and Monday night as the upper wave remains nearby. Beyond that, some suggestions that we'll see a period of upper level ridging which may bring some drier and seasonable weather to the area. Will lean toward a model consensus for those latter time frames. && .AVIATION (18Z TAF Update)... Updated at 133 PM EDT Tue Apr 26 2016 VFR conditions with a steady SW surface wind will persist through the remainder of the afternoon outside of any convective activity. Do expect that scattered showers and t-storms could fire by late afternoon just ahead of a frontal boundary slowly sagging toward the Ohio River. Will mention VCTS at SDF/LEX by 5 to 7 PM. Main concern will be with convective complex over central MO, and its arrival around just after sunset. With unstable atmosphere ahead of it and already well established cold pool, have high confidence in it surviving into our region. Have best estimate of timing of TSRA at SDF between 8 and 11 PM EDT where low MVFR or IFR visibilities would be accompanied by gusty W winds between 35 and 40 mph. Same timing and conditions apply to BWG. Have best LEX timing between 10 PM and 1 AM EDT where slightly less impactful weather is expected. Thereafter, expect variable winds and ceilings near the VFR/MVFR threshold through the rest of the overnight. As synoptic winds recover, look for a return to SW winds toward dawn, with chances for showers and a few storms increasing through the morning as the front hangs in the area. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Update.........BJS Short Term.....BJS Long Term......ZT Aviation.......BJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 413 PM EDT TUE APR 26 2016 INZ076>079-083-084-089>092-KYZ023>032-061-272015- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-BUTLER- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... MORGANTOWN 413 PM EDT TUE APR 26 2016 /313 PM CDT TUE APR 26 2016/ ...SEVERE THUNDERSTORM WATCH 110 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY AND WILL SPREAD INTO CENTRAL KENTUCKY THIS EVENING. A FEW OF THE STORMS MAY BE STRONG TO LOCALLY SEVERE WITH DAMAGING WINDS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS POSSIBLE IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH THURSDAY MORNING. SOME OF THESE STORMS MAY ALSO BE STRONG TO SEVERE WITH DAMAGING WINDS...HAIL AND HEAVY RAINFALL BEING THE PRIMARY SEVERE WEATHER THREATS. A LOOK AHEAD SHOWS ANOTHER CHANCE FOR THUNDERSTORMS BY LATE SATURDAY THROUGH MONDAY AS ANOTHER STRONG WEATHER SYSTEM MOVES THROUGH THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT INSTANCES OF DAMAGING WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. KYZ033>043-045>049-053>057-062>067-070>078-081-082-272015- HENRY-SHELBY-FRANKLIN-SCOTT-HARRISON-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-WASHINGTON-MERCER-JESSAMINE-CLARK- LARUE-MARION-BOYLE-GARRARD-MADISON-EDMONSON-HART-GREEN-TAYLOR-CASEY- LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR- RUSSELL-CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...NEW CASTLE...SHELBYVILLE...FRANKFORT... GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES... LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD... HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON... DANVILLE...LANCASTER...RICHMOND...BROWNSVILLE...HORSE CAVE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW... TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE... ALBANY 413 PM EDT TUE APR 26 2016 /313 PM CDT TUE APR 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. EXPECT GUSTY WINDS TO 40 MPH...BRIEF HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH THURSDAY MORNING. SOME OF THESE STORMS MAY ALSO BE STRONG TO SEVERE WITH DAMAGING WINDS...HAIL AND HEAVY RAINFALL BEING THE PRIMARY SEVERE WEATHER THREATS. A LOOK AHEAD SHOWS ANOTHER CHANCE FOR THUNDERSTORMS BY LATE SATURDAY THROUGH MONDAY AS ANOTHER STRONG WEATHER SYSTEM MOVES THROUGH THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE THIS EVENING. BJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 329 PM EDT TUE APR 26 2016 INZ084-089-262000- CRAWFORD-PERRY- 329 PM EDT TUE APR 26 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND CENTRAL CRAWFORD COUNTIES... AT 329 PM EDT/229 PM CDT/...A STRONG THUNDERSTORM WAS 13 MILES SOUTHWEST OF ENGLISH...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEOPOLD...CELINA...SULPHUR...ORIOLE...BEECHWOOD...BANDON...GRANTSBURG... BRANCHVILLE...WEST FORK AND SAINT CROIX. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3809 8660 3817 8668 3832 8648 3820 8641 TIME...MOT...LOC 1929Z 230DEG 21KT 3817 8658 ZT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
423 PM EDT TUE APR 26 2016
INZ091-092-262100-
FLOYD-CLARK-
423 PM EDT TUE APR 26 2016
...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND SOUTHWESTERN CLARK
COUNTIES...
AT 423 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF NEW
PROVIDENCE TOWN...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JEFFERSONVILLE...NEW ALBANY...CLARKSVILLE...SELLERSBURG...GALENA...
GREENVILLE...PRATHER...SCOTTSVILLE...SAINT JOSEPH AND HAMBURG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3835 8567 3827 8599 3830 8599 3830 8601
3833 8601 3833 8603 3839 8603 3851 8578
TIME...MOT...LOC 2023Z 248DEG 28KT 3836 8593
ZTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 452 PM EDT TUE APR 26 2016 INZ092-KYZ030>033-262230- CLARK-JEFFERSON-OLDHAM-TRIMBLE-HENRY- INCLUDING THE CITIES OF...JEFFERSONVILLE...LOUISVILLE... LA GRANGE...BEDFORD...MILTON...NEW CASTLE 452 PM EDT TUE APR 26 2016 ...PEA TO DIME SIZED HAIL POSSIBLE THIS AFTERNOON... SCATTERED THUNDERSTORMS WILL MOVE OVER THE AREA THIS AFTERNOON. SOME OF THESE WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZED HAIL...ALONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN. ZT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
532 PM EDT TUE APR 26 2016
INZ078-079-262215-
SCOTT-JEFFERSON-
532 PM EDT TUE APR 26 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN JEFFERSON AND CENTRAL
SCOTT COUNTIES...
AT 532 PM EDT...A STRONG THUNDERSTORM WAS OVER SCOTTSBURG...MOVING
NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBURG...VIENNA...LEXINGTON...HANOVER...KENT...CHELSEA...NEW FRANKFORT...
WAKEFIELD...BLOCHER AND DEPUTY.
LAT...LON 3866 8545 3860 8582 3869 8586 3882 8564
3882 8563 3883 8563 3882 8561 3883 8561
3888 8553
TIME...MOT...LOC 2132Z 245DEG 17KT 3867 8576
ZTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
610 PM EDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 1 ENE LOCKPORT 38.44N 84.96W
04/26/2016 E1.00 INCH HENRY KY PUBLIC
FACEBOOK REPORT OF NICKLE TO QUARTER SIZE
HAIL FROM 5:00 TO 5:15 PM.
&&
KDWThe Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
11 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
A trained spotter reported hail up to the size of quarters.
A Dubois County law enforcement official reported 2 trees down in Jasper due to severe thunderstorm winds.
The Crawford County emergency manager reported trees down across the eastern part of the county.
A trained spotter reported multiple trees and tree limbs down in the area due to severe thunderstorm winds.
Perry County officials reported multiple trees down and power outages across the county.
The Crawford County emergency manager reported trees down across the eastern part of the county.
A Harrison County official reported trees and power poles down resulting in several power outages across the area.
Scott County law enforcement reported trees and power lines down just east of Austin.
A broadcast meteorologist relayed a report of a pole barn destroyed due to severe thunderstorm winds.
A Clark County law enforcement official reported trees down in Cementville due to severe thunderstorm winds.
Local law enforcement reported trees down due to severe thunderstorm winds in Sellersburg.
A Crawford County official reported trees down in the area due to severe thunderstorm winds.
A Harrison County official reported roads with water flowing over them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622362, 622363, 622364, 622365, 622366, 622367, 622368, 622369, 622370, 622371, 622372, 622373, 622361.